Illinois, 2002

Tornadoes and Flash Flooding in Illinois, June 11, 2002

June 11, 2002 · NWS ILX · 13 events in 11 counties and zones

6 thunderstorm wind, 5 flash flood, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 11, 10:00 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 11, 10:00 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT TUE JUN 11 2002

NOT PLANNING ANY UPDATES TO THE FORECAST AT THIS TIME.

THE KILX 88D INDICATED THAT THE LEADING EDGE OF A DECAYING MCS
EXTENDED FROM ABOUT DANVILLE-SHEBYVILLE. ADDITIONAL CONVECTION
WAS FORNING IN SE IA-WCENT IL ON AN OLD OUTFLOW...WITH EVEN
MORE SHWRS/T-STORMS IN CENT IA/NRN MO AHEAD OF THE SFC FRONT.
COORDINATED WITH SPC ABOUT THE BOUNDARY JUST NORTH OF I-70...
WHICH COULD PROVIDE THE FOCUS FOR ADDITIONAL T-STORMS...SOME
OF WHICH MAY BE MARGINALLY SVR. REST OF THE REGION WILL
EXPERIENCE OCNL T-STORMS...WHICH THE ZONE FORECAST HAS COVERED
NICELY.

CONSIDERED UPDATING FOR TEMPS...BUT THE LATEST VISIBLE SATELLITE
LOOP SHOWS A FEW BREAKS IN THE CLOUDS WHICH MAY HELP TEMPS
REACH THE LWR 80S IN CENT IL. IF NOT...WILL UPDATED FOR TEMPS
EARLY THIS AFTN.

.ILX...NONE.

MILLER

In the hours before

Special weather statement, Jun 11, 10:10 AM CST, 3 hours 10 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-111715-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1110 AM CDT TUE JUN 11 2002

OCCASIONAL THUNDERSTORMS CAN BE EXPECTED IN CENTRAL AND SOUTHEAST
ILLINOIS THIS AFTERNOON AND THIS EVENING. WIND GUSTS OF 40 TO 50 MPH
...SMALL HAIL AND HEAVY DOWNPOURS WILL ACCOMPANY THE STRONGEST
STORMS...ESPECIALLY BETWEEN I-72 AND I-70. HOWEVER...NO ORGANIZED
SEVERE WEATHER IS ANTICIPATED.

THERE WILL BE A BETTER CHANCE FOR SEVERE WEATHER ON WEDNESDAY. A
COLD FRONT IS EXPECTED TO MOVE INTO THE REGION AND PROVIDE THE FOCUS
FOR SEVERE THUNDERSTORM DEVELOPMENT...ALONG WITH AREAS OF HEAVY RAIN
AND THE POTENTIAL FOR FLASH FLOODING.

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 flash flood, 2 tornado. Local standard time, as filed.

Flash Flood, Fulton

When
June 11, 1:20 PM CST to 3:00 PM CST
Where
Fulton County, East Portion
Reported by
EMERGENCY MANAGER
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Several roads were covered with water for a brief time due to heavy rains. US Route 136 east of Table Grove, US Route 24 at the Fulton/Schuyler county line and Illinois Route 9 north of Checkrow were flooded.

Flash Flood, Schuyler

When
June 11, 2:20 PM CST to 4:00 PM CST
Where
Schuyler County, North Portion
Reported by
EMERGENCY MANAGER
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Several roads were covered with water due to heavy rains, including US Route 24 at the Fulton/Schuyler county line and US Route 67 between Littleton and Rushville.

Thunderstorm Wind, Scott

When
June 11, 2:33 PM CST
Where
Scott County, Winchester
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
39.633, -90.467

Thunderstorm winds blew down several power lines in town.

Tornado, Morgan

When
June 11, 2:39 PM CST to 2:40 PM CST
Where
Morgan County, 1 mi W of Murrayville
Rating
F0
Path length
0.3 mi
Path width
10 yd
Reported by
LAW ENFORCEMENT
Coordinates
39.583, -90.267

An Illinois State Trooper saw a tornado briefly touch down in a field west of Murrayville. No injuries or damage were reported.

Thunderstorm Wind, Piatt

When
June 11, 3:00 PM CST
Where
Piatt County, 1 mi N of Bement
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.933, -88.567

Several trees were blown down north of Bement.

Flash Flood, Sangamon

When
June 11, 3:00 PM CST to 4:00 PM CST
Where
Sangamon County, West Portion
Reported by
LAW ENFORCEMENT
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Several roads were flooded due to heavy rains, including Old Jacksonville Road at Farmingdale Road.

Flash Flood, Morgan

When
June 11, 3:30 PM CST to 4:30 PM CST
Where
Morgan County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
39.716, -90.201 (the zone’s center; the record gives no point)

Several roads had water over them due to heavy rains, especially Illinois Route 78 north of Jacksonville and Old Route 36 near Jacksonville.

Flash Flood, Christian

When
June 11, 4:00 PM CST to 4:30 PM CST
Where
Christian County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

Several roads were flooded due to heavy rains, including County Road 24 northwest of Edinburg, Illinois Route 48 near Taylorville, and Illinois Route 29 south of Lake Taylorville.

Thunderstorm Wind, Shelby

When
June 11, 4:02 PM CST to 4:18 PM CST
Where
Shelby County, 2 mi NE of Tower Hill
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -88.950

Numerous trees, tree limbs, power poles and power lines were blown down.

Thunderstorm Wind, Cumberland

When
June 11, 4:20 PM CST
Where
Cumberland County, 3 mi SSW of Neoga
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.283, -88.467

Several large trees were blown down onto US Route 45 south southwest of Neoga.

Thunderstorm Wind, Effingham

When
June 11, 4:20 PM CST to 4:44 PM CST
Where
Effingham County, Altamont
Measured
55 kt (63 mph)
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
39.067, -88.750

Numerous trees, tree limbs, and power lines were blown down in Altamont, Effingham, and Teutopolis. Some homes in Effingham sustained siding damage and a small shed was destroyed by a fallen tree. The roof of the junior high school in Teutopolis sustained minor damage. Also, a semi was blown over on southbound I-57 in Effingham. The driver sustained minor injuries.

Tornado, Cumberland

When
June 11, 4:40 PM CST to 4:43 PM CST
Where
Cumberland County, 4 mi SE of Neoga
Rating
F0
Path length
2 mi
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.283, -88.400

A tornado touched down 4 miles southeast of Neoga. It damaged the roof of a house in this location. It then travelled to the east blowing down numerous trees. Before lifting and dissipating it caused minor damage to the roof of a mobile home. No injuries were reported.

Thunderstorm Wind, Jasper

When
June 11, 4:55 PM CST to 5:00 PM CST
Where
Jasper County, Newton
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -88.167

Several trees and large tree limbs were blown down in the Newton area. Also, a couple of roofs sustained minor damage due to the fallen trees and tree limbs.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyThe tornado archive for Illinois, 2002Warnings in Illinois, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302012, 5302066, 5302067, 5302068, 5302069, 5302071, 5302070, 5301251, 5301252, 5301254, 5301255, 5301253, 5301336.